MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-3-8-3D
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that three axium coils had resistance pushing out of the microcatheter or sheath and one detached in the microcatheter when trying to be withdrawn.The patient was being treated for a ruptured saccular aneurysm of the apex of the basilar artery.It had a max diameter of 3mm and a neck of 2.5mm.Blood flow and vessel tortuosity was normal.It was indicated the devices were prepared according to the instructions for use (ifu).  when the qc-3-8-3d coil was used for hoop formation, when the coil body reached the tip of the microcatheter, there was resistance to pushing the qc-3-8-3d spring coil, and the tip could not be pushed out the micro catheter.Stuck in distal end.When the spring coil was withdrawn, it was found that it had been detached in the microcatheter.After replacing the microcatheter and qc-3-8-3d spring coil again, it was found that the spring coil could not push out the introducer sheath.Subsequently, it was replaced with qc3-8-3d coil, and there was still resistance when it was pushed to the microcatheter.After it was replaced with qc-3-6-3d again, it was successfully filled.Filled in johnson & johnson gelaxy-3-8, gelaxy2-4, qc1.5-2-helix in order to successfully complete the operation.The operator indicated that there were quality problems in three qc3-8-3d spring coils and two microcatheters, and no charge was given.There was no damage to the catheters and coils.No patient symptoms were reported.Ancillary devices: johnson & johnson gelaxy-3-8, gelaxy2-4, qc1.5-2-helix.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the coils came out of the introducer sheath smoothly.There were no detachments attempts.No kinks/damaged was observed on the pushwire.
 
Additional Manufacturer Narrative
H3: as found condition (condition of returned device): an axium implant coil was returned for analysis within a shipping box; within a sealed biohazard pouch; within an opened axium prime coil inner pouch and within a dispenser track.The micro catheter used during the event was not returned.Visual inspection/damage location details: in addition to the catheter not returning the model and lot numbers were not provided; therefore, any contributing factors and compatibility could not be assessed.The actuator interface was found to be intact.The axium prime coil pushwire was found to be bent at ~52.3cm from proximal end.The implant coil was found to be still attached within the introducer sheath.The implant coil appeared to be stretched and damaged within the introducer sheath.The coil was pushed out from within the introducer sheath for further evaluation and was found to be stretched and damaged.All other subassemblies appeared to be normal, and no other anomalies were observed.Testing/analysis (including sem reports): the axium implant coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed as the axium implant coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Possible contributing factors to ¿coil resistance/stuck in catheter¿ include the use of an incompatible device for delivery, failure to hydrate the axium implant coil prior to use, and lack of continuous flush during delivery.Based on the device analysis and the reported information, the customer¿s report of ¿premature detachment¿ was unable to be confirmed as the axium coil was returned still attached.The root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12870429
Report Number2029214-2021-01522
Device Sequence Number17054828
Product Code KRD
UDI-Device Identifier00847536029897
UDI-Public00847536029897
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/06/2024
Device Model NumberQC-3-8-3D
Device Catalogue NumberQC-3-8-3D
Device Lot NumberB202293
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2021
Supplement Date Received by Manufacturer12/01/2021
01/21/2022
Initial Report FDA Received Date11/24/2021
Supplement Report FDA Received Date12/21/2021
02/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale